Mumsnetters aren't necessarily qualified to help if your child is unwell. If you need professional help, please contact your GP or local mental health support services.
Child mental health
Montelukast singulair caused depression
flussymummy · 28/08/2012 19:47
Thought I'd just post on here in case it could be useful to anyone... Our three year old daughter was on montelukast granules for a year before we realized that it was causing fairly extreme depression- she described herself as being "the saddest child out of all the saddest children in the world" and drew pictures of fairy princesses "surrounded by their dark, dark thoughts". She had terrifying nightmares and separation anxiety. When we finally made the connection and stopped the drug (which had been prescribed for asthma symptoms) she was like a different child overnight.
Apparently this is a pretty rare reaction, but well documented in the USA- I hope that by mentioning this it'll be of use to others with depressed children.
VanessaSellick · 13/09/2013 13:24
Hello, I have compiled news articles, YouTube clips and official Australian and US medical alerts about Singulair (active ingredient montelukast) to help people to find out further information about the impact Singulair can have. I have two young children that have been significantly affected by their use of Singulair. We had not been advised of about the adverse side effects and no medical professionals made the link between the medication and the stuggles our children were having. Please ensure that you seek medical advice should you decide to discontiue use of Singulair and please be aware that their is apparently a period of withdrawal symptoms. I am not a doctor, just a parent that wishes that I had the knowledge earlier. I hope this helps.
Awareness of Singulair Side Effects for Australian Families and Individuals www.facebook.com/montelukastsideeffects
Faverolles · 13/09/2013 13:54
Thank you for that Vanessa, I'll have a look at that later.
I posted on this near the start of the thread. At the moment, ds is being investigated for long term damage from montelukast.
Whilst his behaviour improved after stopping monte, he still has a level of aggression that has never gone away, and flares up dramatically at certain times, making life very difficult at times, we are still trying to work out his triggers.
After some googling, I found this website which suggests that any unusual behaviour whilst on monte should be considered as a potential side effect.
Our biggest problem whilst ds was on the drug was that no-one believed us, leaving us bewildered during a time that was quite literally life changing.
We still have continuous problems with ds, but luckily we are being listened to now, and are hoping the change in ds won't be permanent (20 months since he stopped)
Someone further up suggested I was scare mongering by quoting from a forum that singulair was America's dirty little secret.
My intent was not to scare monger, but to simply point out that, whilst for many children, singulair is amazing, for others it is life changing, and not in a good way. Why would you not want this information before starting your child on a potentially damaging drug?
If I'd had this information this time 2 years ago, perhaps I would have had the confidence to ignore the GP claiming it was our incompetence as parents that caused our ds to become so violent, instead of trusting our instincts. Who knows, if we'd trusted our instincts back then, maybe the effects would have worn off by now and we would have our sweet, funny, bouncy son back.
As things stand now, ds is still sometimes our gorgeous boy, but is all to quick to turn into a scary, aggressive child who swears at us, punches, kicks and bites us. Our only way of calming him down is to shut him in his room. He has aspergers type meltdowns, which we are learning to deal with.
He is a different boy to his before-singulair days, which is heartbreaking.
VanessaSellick · 22/09/2013 12:44
The parents on the support group that you can access via a post on www.facebook.com/montelukastsideeffects created the website you placed the link to. They are amazing people. You need to be on Facebook to access the support group but it so wonderful to know that you are not alone and their ideas are helpful.
To comment on this thread you need to create a Mumsnet account.